Colorado, 2019

Hail in Colorado, July 5, 2019

July 5, 2019 · NWS PUB · 13 events in 2 counties and zones

A series of late evening strong to severe thunderstorms quickly developed over the high terrain of the Rampart Range and moved eastward towards Colorado Springs, Black Forest, Fountain, Hanover and eventually Boone, CO. Large hail was reported in several places.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A series of late evening strong to severe thunderstorms quickly developed over the high terrain of the Rampart Range and moved eastward towards Colorado Springs, Black Forest, Fountain, Hanover and eventually Boone, CO. Large hail was reported in several places. Some hailstones reached 2.5 inches in diameter near Black Forest, CO.

The storms continued to move east into the eastern plains of Colorado where they weakened but produced a prolific lightning show. Regional lightning detection equipment reported over 2,000 cloud to ground lightning strikes within 2 hours across the eastern Colorado plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:08 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 2:08 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Fri Jul 5 2019

.SHORT TERM...(This evening through Saturday)
Issued at 252 PM MDT Fri Jul 5 2019

Currently...Plenty of llvl moisture to tap into along the eastern
mts...I-25 corridor and the eastern plains this afternoon as
evidenced by the easterly surface winds and dewpoints in the 50s and
60s. Temps have climbed into the 80s as of 2 pm, and convection is
starting to get organized over the southern Sangres and the Raton
Mesa.

Tonight and Tomorrow...Pattern remains the same over the next 24
hrs, as the upper ridge of high pressure persists over TX and OK.
Easterly upslope flow will continue across the eastern plains
through tomorrow, keeping the llvl moisture pool in place. Ongoing
convection is expected to blossom and propagate east across the
plains later this aftn and eve, and continue until around midnight.
Latest SPC outlook has much of the plains in a Slight risk for
severe weather tonight, and a severe thunderstorm watch is likely
for strong damaging winds and large hail. There will be a lull in
activity overnight with just some isolated showers possible across
the far east, as well as the chance for some lower clouds banked up
the eastern slopes of the e mts overnight into tomorrow morning.
Tomorrow the area repeats the whole process, and SPC currently
paints all of the plains in a Marginal risk box. The one thing to
watch for, however, will be whether or not the plains will be under
thick enough cloud cover and remain too stable for convection to
explode once again. For now will plan on a repeat performance
beginning late tomorrow morning.

For the San Luis Valley, Lake and Chaffee Counties and the
Continental Divide, these areas have been somewhat shielded from all
the activity recently due to the llvl moisture pooling east of the
southern Front Range. Convection this evening should be isolated at
best, with clear skies overnight. Isolated to low-end scattered
convection will likely develop by midday over the higher peaks.

Area burn scars will continue to be threatened with any slow-moving
thunderstorms that develop, as precipitable water amounts are
increasing. Events scheduled across the region this weekend should
remain vigilant of rapidly changing weather conditions.

Minimum temps tonight are expected to drop into the 40s to around
50F for the high valleys, and 50s to lower 60s for the plains.
Latest guidance indicates slightly cooler conditions tomorrow, with
highs in the 70s for the high valleys and 70s to lower 80s for the
plains. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 252 PM MDT Fri Jul 5 2019

Moisture increases for Saturday and Sunday across southern CO as
southwesterly flow taps deeper moisture from the south and shortwave
trof across southern CA works its way northeastward around the the
northwest periphery of the southern U.S. upper high.  Arrival of
this feature Saturday afternoon appears to time well with solar
heating and destabilization for another round of afternoon
thunderstorms, this time with more activity across the mountains and
valleys as precipitable waters increase from .25 to .50 today to .50
to .75 on Saturday.  Both NAM and GFS indicate at H5 jet feature
lifting up from NM Saturday afternoon towards the Raton Mesa
region which will also provide forcing for storms, reasonable
steering flow aloft to keep storms moving, and increased flow
aloft to result in stronger deep layer shears for storm
organization. Highest CAPE and shear will be along and east of the
southeast mountains with 1000-1500+ J/kg and 30-40 kts of deep
layer shear. There are some uncertainties with regard to presence
of a CAP across the plains which may suppress thunderstorms to
along the Raton and points southward as portrayed in the NAMNest.
GFS portrays a wetter more active pattern for the southeast
plains through the evening. Will just have to see how things
progress over the next 24 hours to determine severe potential, but
either way, it does appear to be an active day for thunderstorms
over the mountains with the potential for flash flooding on burn
scars should they take a direct hit, and perhaps at least a
marginal risk for severe thunderstorms across the eastern half of
the district if instability can be realized.

Sunday appears to have a little less forcing, but still plenty of
moisture as precipitable waters increase a tad more across the
mountains.  Looks like another active day for thunderstorms across
the mountains with weaker flow aloft resulting in lower deep layer
shears and slower storm motions. Think threat this day will
revolve more around burn scar flash flooding.

Monday marks the beginning of a short lived drying trend.  Another
shortwave trough dampens out as it moves across western and northern
CO.  With decent forcing this day, suspect mountain convection will
be active again and burn scars will need to be monitored closely for
the ever persistent flash flood threat.  Drier air works in for
Tuesday and Wednesday which should result in more isolated high
based thunderstorms across the mountains and adjacent plains
producing gusty winds and lightning. Will still need to watch for
the potential for dry line thunderstorms across the far eastern
plains on Wednesday.

Upper high center builds northward and re-establishes over CO
through late week.  The heat will turn up once again across CO while
pattern recognition suggests the monsoon tap will sets up across AZ
and UT at some point. Expect moisture to recycle within the upper
high to provide better chances for slow moving mountain
thunderstorms towards the end of the week with GFS suggesting an
eastward shift of the upper high and perhaps a more sustained tap
of monsoon moisture into next weekend. Time will tell. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 252 PM MDT Fri Jul 5 2019

VFR conditions expected across much of the forecast area over the
next 24 hrs, including the three main TAF sites of KCOS, KPUB and
KALS. Thunderstorm activity is forecast to continue along the I-25
corridor and eastern plains until 03-04z tonight as activity
propagates east. Areas where storms do develop will see temporary
IFR conditions due to reduced vsby and lowered cigs. There is also
the chance for MVFR conditions due to lowered cigs late tonight
along the I-25 corridor, affecting KCOS and KPUB after 09z-10z.
Isolated storms will once again develop over the peaks of the
eastern mts between 17z-18z tomorrow. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...MOORE
Hazardous weather outlook, Jul 5, 10:08 AM MST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Fri Jul 5 2019

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Fri Jul 5 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the Sangre de Cristo
mountains and the central mountains this afternoon and evening, with
scattered thunderstorms expected this afternoon and into the late
night hours over the Pikes Peak region and the plains.  The main
storm risks will be lightning, gusty outflow winds, and with some of
the stronger storms, small hail.  However, there will be a chance
for severe storms across the plains, with the greatest risk likely
being from El Paso County to Crowley, Bent, Kiowa and Prowers
Counties. The main severe risks will be hail up to the size of
golf balls, and winds gusts around 60 mph.

High river flows from snow melt runoff will continue today, with
portions of the Arkansas River and the Rio Grande running high. Some
minor flooding is expected in the lower Arkansas River Valley near
Avondale.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous showers and thunderstorms can be expected
across the area Saturday and Sunday, mainly in the afternoon and
evening hours. On Saturday, the best coverage of storms will be
across eastern mountains and plains, while on Sunday areas over
and near the higher terrain look to have the best coverage of
storms. With ample available moisture, storms will be capable of
producing heavy rainfall, leading to the potential for flash
flooding, especially if storms move across the newer burn areas
of the Spring, Junkins or Hayden Pass burn scars. Other storm
threats will be dangerous cloud to ground lightning, gusty outflow
winds up to 50 mph, with hail to the size of nickels possible
with the stronger storms.

For Monday through Thursday, a warmer and drier weather pattern
starts to take shape. However, there will continue to be daily
thunderstorm chances, with the best coverage of storms over and
near the higher terrain in the afternoon and evening hours. The
main storm threats through this period will be lightning and gusty
winds up to 50 mph, with stronger storms capable of producing
small hail and locally heavy rain.

Rivers and streams will continue to flow high due to snow melt run
off through the next several days.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening, over the southeast plains.

27/31

In the hours before

Special weather statement, Jul 5, 2:20 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
320 PM MDT Fri Jul 5 2019

COZ088-094-052200-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
320 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinchera, or 22 miles northwest of Des Moines, moving east at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3718 10410 3726 10384 3700 10375 3700 10408
TIME...MOT...LOC 2119Z 257DEG 11KT 3706 10401

MOORE
Special weather statement, Jul 5, 4:10 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
510 PM MDT Fri Jul 5 2019

COZ081-084-052330-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
510 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 20 miles north of Colorado Springs, moving east at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monument, Palmer Lake and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3902 10465 3909 10503 3913 10503 3913 10465
TIME...MOT...LOC 2310Z 268DEG 27KT 3912 10494

BL
Special weather statement, Jul 5, 4:17 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
517 PM MDT Fri Jul 5 2019

COZ074-075-088-052345-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
517 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 545 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 25 miles south of Indian Creek on the southeastern
Spring Brun Scar, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3700 10492 3704 10514 3725 10514 3722 10482
TIME...MOT...LOC 2317Z 183DEG 15KT 3709 10503

MOORE
Special weather statement, Jul 5, 4:28 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT Fri Jul 5 2019

COZ085-086-060000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
528 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 22 miles north of Pueblo, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 10462 3864 10467 3875 10431 3852 10422
TIME...MOT...LOC 2328Z 261DEG 24KT 3858 10454

BL
Special weather statement, Jul 5, 4:54 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
554 PM MDT Fri Jul 5 2019

COZ084-085-060030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
554 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hanover, or 19 miles southeast of Colorado Springs, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB, Ellicott and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 10450 3869 10463 3894 10441 3876 10414
TIME...MOT...LOC 2353Z 224DEG 17KT 3870 10450

BL
Special weather statement, Jul 5, 4:57 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
557 PM MDT Fri Jul 5 2019

COZ084-085-060030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
557 PM MDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
630 PM MDT...

At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 13 miles northeast of Colorado Springs, moving
northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Colorado Springs, Air Force Academy, Black Forest and
Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 10431 3887 10478 3897 10486 3913 10466
      3913 10438
TIME...MOT...LOC 2357Z 229DEG 22KT 3900 10470

BL

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, El Paso

When
July 5, 5:14 PM MST to 5:17 PM MST
Where
El Paso County, 3.62 mi SSW of Black Forest
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.970, -104.720

Trained spotter reported half-dollar size hail.

Hail, El Paso

When
July 5, 5:16 PM MST to 5:19 PM MST
Where
El Paso County, 1.75 mi SW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.720

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 5:19 PM MST to 5:22 PM MST
Where
El Paso County, 3.02 mi WSW of Black Forest
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.750

Trained spotter reported lime size hail.

Hail, El Paso

When
July 5, 5:28 PM MST to 5:31 PM MST
Where
El Paso County, 2.82 mi N of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.690

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 5:30 PM MST to 5:33 PM MST
Where
El Paso County, 2.55 mi WNW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -104.740

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 5:30 PM MST to 5:33 PM MST
Where
El Paso County, 2.07 mi N of Black Forest
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.700

Trained spotter reported tennis ball size hail.

Hail, El Paso

When
July 5, 5:39 PM MST to 5:42 PM MST
Where
El Paso County, 3.81 mi NNE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.670

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 6:00 PM MST to 6:03 PM MST
Where
El Paso County, 2.33 mi NNE of Falcon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -104.600

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 7:16 PM MST to 7:19 PM MST
Where
El Paso County, 0.54 mi E of Fountain
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.680, -104.690

National Weather Service employee reported half-dollar size hail.

Hail, El Paso

When
July 5, 7:17 PM MST to 7:20 PM MST
Where
El Paso County, 1.38 mi N of Fountain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -104.700

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 7:18 PM MST to 7:21 PM MST
Where
El Paso County, 2.07 mi N of Fountain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -104.700

Trained spotter reported quarter size hail.

Hail, El Paso

When
July 5, 7:50 PM MST to 7:53 PM MST
Where
El Paso County, 8.26 mi SSE of Schriever Afb
Measured
0.88 in hail
Reported by
Public
Coordinates
38.690, -104.460

Public reported nickel size hail.

Hail, Pueblo

When
July 5, 9:02 PM MST to 9:05 PM MST
Where
Pueblo County, 7.88 mi NNE of Boone
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -104.180

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847408, 847410, 847411, 847412, 847413, 847414, 847416, 847417, 847418, 847419, 847421, 847422, 847423.